Background: Anthracycline-induced cardiotoxicity is a major clinical problem, and early cardiotoxicity markers are needed. Objectives: The purpose of this study was to identify early doxorubicin-induced cardiotoxicity by serial multiparametric cardiac magnetic resonance (CMR) and its pathological correlates in a large animal model. Methods: Twenty pigs were included. Of these, 5 received 5 biweekly intracoronary doxorubicin doses (0.45 mg/kg/injection) and were followed until sacrifice at 16 weeks. Another 5 pigs received 3 biweekly doxorubicin doses and were followed to 16 weeks. A third group was sacrificed after the third dose. All groups underwent weekly CMR examinations including anatomical and T 2 and T 1 mapping (including extracellular volume [ECV] quantification). A control group was sacrificed after the initial CMR. Results: The earliest doxorubicin-cardiotoxicity CMR parameter was T 2 relaxation-time prolongation at week 6 (2 weeks after the third dose). T 1 mapping, ECV, and left ventricular (LV) motion were unaffected. At this early time point, isolated T 2 prolongation correlated with intracardiomyocyte edema secondary to vacuolization without extracellular space expansion. Subsequent development of T 1 mapping and ECV abnormalities coincided with LV motion defects: LV ejection fraction declined from week 10 (2 weeks after the fifth and final doxorubicin dose). Stopping doxorubicin therapy upon detection of T 2 prolongation halted progression to LV motion deterioration and resolved intracardiomyocyte vacuolization, demonstrating that early T 2 prolongation occurs at a reversible disease stage. Conclusions: T 2 mapping during treatment identifies intracardiomyocyte edema generation as the earliest marker of anthracycline-induced cardiotoxicity, in the absence of T 1 mapping, ECV, or LV motion defects. The occurrence of these changes at a reversible disease stage shows the clinical potential of this CMR marker for tailored anthracycline therapy.
Galán-Arriola, C., Lobo, M., Vílchez-Tschischke, J. P., López, G. J., de Molina-Iracheta, A., Pérez-Martínez, C., … Ibanez, B. (2019). Serial Magnetic Resonance Imaging to Identify Early Stages of Anthracycline-Induced Cardiotoxicity. Journal of the American College of Cardiology, 73(7), 779–791. https://doi.org/10.1016/j.jacc.2018.11.046